I was just wondering how long those that use flexeril for their TMJD have used it for? I have been using it for the last 4 months off and on. (more on than off) It seems when I stop taking it about 4-6 days later I feel like I need it again. Starts out with neck pain, then gradually leads back to the headache, facial tension, etc. When I am on the flexeril (10 mg. 3 hours prior to bedtime) I feel so good that I forget I even have a TMJ problem. Guess I am just worried about how safe it is to keep taking it? Anyway, just wondered if anyone has used it long term and if so, were there any side effects? Thanks, Shell
My brother is an ER doc and I talked to him at great length about the meds I was on...Bextra and Flexeril...he said the Bextra was bad and would hurt my stomach...which it did...and that Flexeril was no biggie...it doesn't cause any addictive effects and has no long term effects on your body either...I just felt like I lived in a haze while I was on it.
It worked great though for me...I actually used one this weekend to get everything to finally calm down following some dental work...I was stoned until noon on Sat., but it did the trick!
My brother is an experienced physician and I trust him implicitly...so I trust his thoughts on this...use it if you need it!
[This message has been edited by OHJELJ (edited 07-15-2003).]
I have been taking 10mg Flexeril nightly (about 3 hours before bed too) for several years now. I worry sometimes about long-term use of any medication, but as Jennifer said, medically it's believed to be pretty benign. Still it is a real drug, so get concerned about the effects on liver etc. I've needed to take it because of awful back problems and now the tmj. It's not magic for me - but necessary. I also take it in combinatioin with Neurontin (another med)... I do think it gets me into a deeper sleep. For some reason it doesn't work well for me in the daytime... only in conjunction with sleep.
Take care, RobynR
[This message has been edited by RobynRose (edited 07-15-2003).]
Thank you so much for your replies. It makes me feel better to know that it is okay to be taking it for a long time period. I keep trying to stop it but things flare right back up. Then I walk around thinking why should I feel this way if I don't have too.
Robyn, I am like you it only works for me at bedtime. It seems to put me into a deeper sleep. I have slept better since I started taking it than I have in years. And I do not clench my teeth then. I notice when I stop it I am okay for the first night but then right after that I start clenching again. I was thinking that I may try only using it every other night and see how that goes.
Jennifer, It makes me feel better know that your brother is a Dr. and says it won't cause any major side effects. Thanks for sharing.
Just wondering.... what is Bextra. I think it is an anti-inflammatory med - but is it like Celebrex/Vioxx? or more like Ibuprohpen etc. Do you think it helped much? I think the anit-inflammatories are all hard on the stomach...
Bextra is classified as a pain blocker...my gastro doc told me it's Advil x 100 and Celebrex x 10...strong meds! It fried my stomach and caused a lot of other gastro problems. Just finished taking Nexium for 3 months to heal my stomach lining...
The Bextra does work very well in short time frames...you also have to be very careful with eating when you take it...it helps some to coat your stomach, but it's so strong, that in the long run, it's not good.
I wish I could still take it once in a while because it just took away the pain, but it's too hard to heal my stomach afterwards!
Have you been taking it every night or just as needed? So far I have only been able to break from it for 6 days at the most without my symptoms returning. It has been like a miracle for me. I feel so much better since I started taking it. And I was always one that was afraid to take any meds but I got to the point where over the counter stuff wasn't touching my pain. So I gave in and tried this when the new dentist recommended it. It makes me sleep better and I feel really good the next day. I don't even feel extra tired the next day or anything. I was afraid I would.
Thanks for your reply. How are you feeling? Isn't your splint going to be ready soon? I know you probably are counting the days so you can have some pain relief. I don't blame you. Isn't this so hard sometimes? I am so glad we have this board to talk to others that understand. Take care, Shell
Well - I don't know too much about it except that my bro-inlaw has been using it for a back injury he sustained more than 25 yrs ago. His dose has been adjusted as time went by since the body does become accustomed to it, as with most pain meds. Its hard to say if his vision was affected since most people over 40 start experiencing vision changes at that ime as well - but he does wear reading glasses now - but then so do I and I don't take flexeril - its too strong for me - but I started having vision problems several months before my tmj started. Is it listed as a common side affect from long term use or "rare" - like less than 1% of those studied using it more than x number of yrs?
Here's more input - I was put on Flexeril & Ativan by an Oral Surgeon after an unsuccessful attempt at mandibular manipulation to correct a closed lock. The treatment actually made me worse, and brought on muscles spasms and breathing problems and thus sleep problems, temporarily.
After a couple of weeks, my family doctor switched the Flexeril to Amytripilline, as he said it was related to the Flexeril muscle relaxant, but he felt the Amy was an older drug which had been around a long time and proven to be well tolerated. I got off both of these pills slowly after about 3 months.
You've already gotten lots of good input here - this is just a little more to consider, and talk to your doc about.
I've been using Flexeril per need since about 2000, no negative effects.
BTW, for whomever asked, Bextra is in the same family of meds as Vioxx. The danger is not just to the tummy (which is the case with all anti-inflammatories, pretty much), but there are certain cardiac risks associated with these drugs, also. Your doctor or pharmacist can clear up these questions for you.